Ohio, 2015Extreme Cold in Ohio, February 24, 2015
February 24, 2015 · NWS PBZ · 9 events in 9 counties and zones
An arctic air mass moved across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland on the 24th. Temperatures were well below zero with record lows across the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass moved across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland on the 24th. Temperatures were well below zero with record lows across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 24, 12:48 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Feb 24, 12:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 AM EST TUE FEB 24 2015
.SYNOPSIS...
BITTER COLD CONTINUES TONIGHT. A REINFORCING COLD FRONT MOVES
THROUGH TUESDAY NIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
1AM UPDATE...
NO MAJOR CHANGES TO THE PREVIOUS FORECAST THUS FAR...JUST
MONITORING THE TEMPERATURES AS THEY BOTTOM OUT EARLY THIS MORNING.
TAX
PREVIOUS DISCUSSION BELOW...
BASICALLY ALL OF THE LOGIC FROM THE PREVIOUS DISCUSSION STILL
HOLDS TRUE AT THIS TIME...HOWEVER THE MAGNITUDE OF DRY AIR OVER
THE CWA IS A BIT CONCERNING. WITH THE SUNSET...STRONG DECOUPLING
IS LIKELY WALL-TO-WALL WITHIN THE NEXT TWO HOURS. THIS SHOULD TANK
THE WINDS FOR THE MAJORITY OF THE NIGHT...HOWEVER A TOTAL DEARTH
OF LAYER RH AND CLOUD POTENTIAL COMBINED WITH STRONG
INVERSIONS AND SNOW PACK WILL ASSUREDLY LEAD TO ABSURDITY IN TERMS
OF LOW TEMPERATURES. WITH THIS AIR MASS LAST NIGHT...TEMPERATURES
AS LOW AS THE -30S WERE RECORDED IN MICHIGAN. WHILE NUMBERS THAT
LOW ARE QUITE UNLIKELY...A FEW -20S IN THE FAVORED COLD SPOTS
NORTH OF PITTSBURGH DO SEEM LIKELY. THE FORECAST LOWS WERE
ADJUSTED DOWNWARD A TAD TO ACCOUNT FOR THIS...TO VALUES WELL BELOW
MOS GUIDANCE...HOWEVER ON A LOCAL SCALE...EVEN COLDER CONDITIONS
WILL BE POSSIBLE.
ADDITIONALLY...EVEN WITH RELATIVELY CALM WINDS OVERNIGHT...AS
MIXING INCREASES IN THE MORNING...IT DOES SEEM THERE IS A WINDOW
WHERE WIND CHILL CRITERIA WILL BE MET. BECAUSE OF THIS...WIND
CHILL HEADLINES WILL REMAIN AS IT. REGARDLESS OF THE WIND...A
DANGEROUSLY COLD NIGHT IS IN STORE FOR MANY AREAS.
THE 18Z GUIDANCE PUSHED BACK THE TIMING OF CLOUDS AND WEAK LIFT IN
ASSOCIATION WITH NEXT NORTHERN STREAM WAVE. THIS KEEPS THE WHOLE
AREA DRY THROUGH THE DAY ON TUESDAY...EVEN WHILE CLOUDS INCREASE
IN THE AFTERNOON. POPS FOR SNOW SHOWERS WERE THUS RESTRICTED TO
TUESDAY EVENING...JUST BEYOND THE NEAR TERM PERIOD. THIS MEANS
ANOTHER DAY WITH ABUNDANT SUNSHINE FOR THE REGION...SOMETHING WE
ARE NOT REALLY USED TO...UNTIL THE GREAT LAKES BECOME LARGELY
FROZEN...AS THEY ARE NOW. FRIES
THE RECORD LOW IN PITTSBURGH FOR FEBRUARY 24TH IS -2 SET IN 1914.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
FRONT CROSSES TUESDAY NIGHT WITH CHC POPS FOR A COATING OF SNOW.
TEMPERATURES IN THE TEENS TUESDAY NIGHT WILL NOT RECOVER A GREAT
DEAL FOR WEDNESDAY. CLOUDS BREAK WEDNESDAY NIGHT AS ANOTHER
SURFACE RIDGE NOSES INTO THE UPPER OHIO VALLEY. WENT WELL BELOW
MODEL MOS FORECAST LOWS AGAIN AS ANOTHER GOOD RADIATIONAL COOLING
NIGHT EXPECTED WITH LOWS NEAR OR BELOW ZERO. CLOUDS INCREASE
THURSDAY WITH A WEAK SHORTWAVE APPROACHING BY LATE DAY. WENT WITH
SLIGHT CHC POPS FOR SNOW SHOWERS...WITH TEMPERATURES HOLDING IN
THE TEENS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HPC GOING IN THE DIRECTION OF THE ENSEMBLES DURING THIS PERIOD AND
TEND TO AGREE. AFTER A WEAK UPPER OHIO VALLEY SHORTWAVE EXITS
THURSDAY NIGHT...HIGH PRESSURE AND A DEAMPLIFYING UPPER PATTERN
WILL DOMINATE FRIDAY AND SATURDAY. DRY WEATHER WILL CONTINUE...AND
TEMPERATURES WILL MODERATE BACK TO /ONLY/ 10 DEGREES OR SO BELOW
NORMAL. THE SOUTHERN STREAM LOOKS TO GET MORE INVOLVED LATE IN THE
FORECAST PERIOD...WITH MOISTURE INCREASING BEHIND THE DEPARTING
HIGH. HAVE A RAIN/SNOW MIX IN THE FORECAST FOR NOW...PRECIP TYPE
WILL BE A TRICKY CALL. TEMPERATURES WILL CONTINUE TO
MODERATE...PERHAPS APPROACHING NORMAL BY SUNDAY.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MAINLY CLEAR SKIES WILL CONTINUE TONIGHT AS DRY AIR ADVECTS IN
WITH NORTHWEST FLOW. VFR IS EXPECTED TO CONTINUE THROUGH TUESDAY
WITH HIGH PRESSURE OVER THE GREAT LAKES. TONIGHT ANOTHER
RELATIVELY DRY COLD FRONT WILL APPROACH FROM THE NORTHWEST.
EXPECTING LOW MVFR CIGS WITH THE FRONT. SNOW SHOULD REMAIN MOSTLY
LIGHT...BUT ANY INDIVIDUAL MODERATE SNOW BANDS MAY REDUCE
VISIBILITIES AT TIMES TO BELOW MVFR. CONFIDENCE IN TIMING AND
LOCATION NOT HIGH ENOUGH FOR INCLUSION OF SUB-MVFR RESTRICTIONS AT
THIS TIME.
TAX
OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS ARE POSSIBLE AREA WIDE WITH A LATE THURSDAY DISTURBANCE
SOUTH OF PIT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR MDZ001.
OH...WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR OHZ039>041-
048>050-057>059.
PA...WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ013-014-
020>022-029-031-073-075.
WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ007>009-
015-016-023-074-076.
WV...WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR WVZ001>004-
022-023-041.
&&Hazardous weather outlook, Feb 23, 3:07 PM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EST MON FEB 23 2015
MDZ001-OHZ039>041-048>050-057>059-PAZ013-014-020>022-029-031-073-075-
WVZ001>004-022-023-041-242015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-MONONGALIA-PRESTON-TUCKER-
307 PM EST MON FEB 23 2015
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 9 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ007>009-015-016-023-074-076-242015-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-
307 PM EST MON FEB 23 2015
...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ068-069-WVZ012-021-242015-
NOBLE-MONROE-WETZEL-MARION-
307 PM EST MON FEB 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Extreme Cold/Wind Chill, Carroll
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
A low temperature of -18 was recorded at Minerva.
Extreme Cold/Wind Chill, Columbiana
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- RAWS
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
A low temperature of -21 was recorded at Lisbon.
Extreme Cold/Wind Chill, Coshocton
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Coshocton forecast zone
- Reported by
- AWSS
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
A low temperature of -11 was recorded at Coshocton.
Extreme Cold/Wind Chill, Guernsey
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Guernsey forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
A low temperature of -13 was recorded at Pleasant City.
Extreme Cold/Wind Chill, Harrison
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
A low temperature of -17 was recorded at Piedmont Lake.
Extreme Cold/Wind Chill, Jefferson
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
A low temperature of -14 was recorded at Wellsville.
Extreme Cold/Wind Chill, Monroe
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
A low temperature of -12 was recorded at Jerusalem.
Extreme Cold/Wind Chill, Muskingum
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Muskingum forecast zone
- Reported by
- ASOS
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
A record low temperature of -14 was set at Zanesville.
Extreme Cold/Wind Chill, Tuscarawas
- When
- February 24, 4:00 AM EST to 10:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
A low temperature of -19 was recorded at Sugarcreek. A record low temperature of -15 was set at New Philadelphia.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in New Jersey, February 24, 20151 death · 21 events
- Ice Storm and Winter Storm in North Carolina, February 24, 20151 death · 13 events
- Winter Storm and Winter Weather in Georgia, February 24 to 26, 201557 events
- Winter Weather in North Carolina, February 24, 201531 events
- Extreme Cold in Pennsylvania, February 24, 201515 events
- Extreme Cold and Cold in Pennsylvania, February 24, 201513 events
- Excessive Heat and Winter Weather in South Carolina, February 24, 201510 events
- Winter Weather in Massachusetts, February 24 to 25, 20159 events
- Winter Weather in South Carolina, February 24, 20158 events
- Extreme Cold in West Virginia, February 24, 20157 events
- Cold in Maryland, February 24, 20155 events
- Ice Storm in North Carolina, February 24, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560064, 560065, 560066, 560067, 560068, 560069, 560070, 560071, 560098.